Flash Flood, New Castle
- When
- August 11, 10:58 AM EST to 12:02 PM EST
- Where
- New Castle County, North Portion
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
Slow moving thunderstorms with torrential downpours across northwestern New Castle County caused poor drainage flooding and led to flooding along the Christina River on the 11th. Doppler Radar storm total estimates were between 3 and 5 inches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Slow moving thunderstorms with torrential downpours across northwestern New Castle County caused poor drainage flooding and led to flooding along the Christina River on the 11th. Doppler Radar storm total estimates were between 3 and 5 inches. The Christina River at Coochs Bridge reached its 9 foot flood at 1158 a.m. EDT, crested at 9.87 feet at 1230 p.m. EDT and was back within bankfull at 102 p.m. EDT that day. No serious injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 11, 8:30 AM EST, 2 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 930 AM EDT SAT AUG 11 2001 WE/VE BROKEN THE HEAT...BUT HAVE OBVIOUSLY NOT BROKEN THE HUMIDITY. THIS IS OBVIOUS BASED ON THE MRNG SOUNDGS WITH PWATS AOA 2 OR JUST STEPPING OUT THE DOOR. THE 06Z AVN SEEMS TO BE HANDLG THE CONVECTION BETTER THAN THE LATEST MESOETA ALONG OUR SERN ZNS. THEY SUG THE NEXT ROUND OF MORE WDSPRD PCPN SHLD OCR TNGT VS TAFTN FOR THE MESOETA. SFC LO STILL W OF THE APLCHNS...SO THIS DOES LOOK BETTER. WE/LL KEEP CHC POPS FOR TAFTN...BUT WITH PWATS AOA 2 INCHES AND FSCTD HODOGRAPHS SHOWING LGT WINDS ALF...WE/LL ISSUE A SPS - HVY RAINFALL PTNL STATEMENT. ERN ATLC COUNTY ALRDY INNUNDATED WITH BTWN 5 TO 6 INCHES OF RAIN THIS MRNG WITH NUMEROUS ROADS FLOODED. PREV AFD.......................................................... THE HEAT BUSTER MOVD THRU THE AREA ABT AS FCSTD. TRW BROKE BACK OF HEAT WAVE FRI AFTN MOST AREAS. CD FNT A BIT SLUGGISH THIS MRNG...APPEARING TO BE JUST WORKED ITS WAY INTO THE POCONOS...AS EVIDENCED BY LWR DWPTS. FURTHER S DEWPTS STILL IN L-M 70S. FNT WL SLOWLY SAG S BUT PROB NOT MAKE IF MUCH FURTHER S...HANGING UP SOMEWHERE FRM NRN OR NE NJ BACK TO NR OR JUST S OF LEHI VLY AND OR ARND MID TO LWR SUS VLY. PLNTY OF MSTR TO LURK ARND AND XPCT BOUTS OF RW AND TRW ACRS FA THIS WEEKEND. TIMING WL BE DIFFICULT...AS IT WL DEPEND ON IMPULSES THAT WL RIDE UP ALNG THE FNT. WL MAKE CURNT FCST ON CHC PRECIP SIDE TDA...BECMG LIKELY TNGT WITH LIKELY INTO SUN. INDICATIONS ARE THAT FNT WL SLOWLY SAG S SUN NGT AND MON...FINALLY CLRNG XTRM SE PTNS OF FCST AREA LATER MON NGT OR ERLY TUE. AS FOR RELIEF...S OF FNT...TEMPS WL NOT MAKE IT INTO THE 90S AS THIS PAST WEEK BUT WL STAY IN THE 80S...HOWEVER HUMIDITIES WL BE QUITE HI AND MAKE IT FEEL VERY CLOSE. N OF FNT...SLITELY LWR DEWPTS MAY MAKE IT FEEL A BIT MORE COMFORTABLE...WHENEVER IT WONT BE RAINING. FCSTID = 14 MPO 79 67 79 63 / 30 60 40 30 ABE 80 68 82 66 / 40 60 40 30 RDG 80 68 82 66 / 40 60 40 30 PHL 82 71 84 71 / 40 60 60 50 12N 79 67 79 63 / 30 60 40 30 SMQ 80 70 82 67 / 40 60 60 50 TTN 83 71 83 71 / 40 60 60 50 MIV 83 72 83 72 / 40 60 60 50 ACY 82 72 82 71 / 40 60 60 50 ILG 82 71 84 71 / 40 60 60 50 DOV 83 72 83 72 / 40 60 60 50 GED 83 72 83 72 / 40 60 60 50 ESN 83 72 83 72 / 40 60 60 50 .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. MARINE...NONE. TFG
NJZ019>026-111400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 715 AM EDT SAT AUG 11 2001 ...POTENTIAL FOR HEAVY RAINFALL ACROSS SOUTHEASTERN NEW JERSEY... SHOWERS AND EMBEDDED THUNDERSTORMS ALONG A STALLED FRONTAL BOUNDARY WILL CONTINUE TO MOVE NORTHEAST ACROSS PORTIONS OF CUMBERLAND...CAPE MAY...ATLANTIC...SOUTHERN OCEAN...AND SOUTHEASTERN BURLINGTON COUNTY THROUGH THE MORNING HOURS. RAINFALL TOTALS IN PORTIONS OF ATLANTIC COUNTY HAVE ALREADY EXCEEDED 3 INCHES...MAINLY NORTHWEST OF SOMERS POINT...LINWOOD...AND PLEASANTVILLE. ADDITIONAL RAINFALL MAY RESULT IN PONDING OF WATER ON ROADWAYS AS WELL AS FLOODING IN AREAS OF POOR DRAINAGE. TUNE TO NOAA WEATHER OR YOUR LOCAL MEDIA OUTLET FOR THE LATEST INFORMATION. ADDITIONAL WEATHER INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT WWW.NWS.NOAA.GOV/ER/PHI (IN LOWER CASE). JAQ
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055- 060>062-067>071-120000- SPECIAL WEATHER STATEMENT - HEAVY RAIN OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 955 AM EDT SAT AUG 11 2001 ...VERY HEAVY RAIN LIKELY THROUGH TONIGHT... THE FRONTAL BOUNDARY THAT BROKE THE BACK OF THE HEAT WAVE HAS STALLED OVER THE REGION. WHILE THIS HAS ENDED THE OPPRESSIVE HEAT...IT HAS NOT CLEARED THE HUMID AIR MASS THAT REMAINS DRAPED OVER THE REGION. THE AIR MASS IS EXTREMELY HUMID AND UNSTABLE. BREAKS ARE APPEARING IN THE OVERCAST OVER MARYLAND AND NORTHERN VIRGINIA. THIS IS NOT GOOD NEWS BECAUSE IT INCREASES THE POTENTIAL FOR STRONGER THUNDERSTORMS WITH EVEN HEAVIER RAIN THIS AFTERNOON. THE GREATEST THREAT FOR THE HEAVIEST RAIN SHOULD BE FROM THE PHILADELPHIA METROPOLITAN AREA AND CENTRAL NEW JERSEY SOUTHWARD INTO THE DELMARVA REGION. A LOW PRESSURE SYSTEM RIDING ALONG THE FRONTAL BOUNDARY IS EXPECTED TO MOVE THROUGH THE REGION TONIGHT. WHILE THE RISK FOR SEVERE THUNDERSTORMS APPEAR LOW FOR THIS AFTERNOON AND NIGHT...THE RISK FOR TORRENTIAL DOWNPOURS IS HIGH. THUNDERSTORMS WITH HEAVY RAIN COULD EASILY PRODUCE RAINFALL AMOUNTS OF AN INCH TO TWO WITHIN AN HOUR WITH UP TO FOUR INCHES OF RAIN POSSIBLE IN ISOLATED AREAS. A SIMILAR STORM THIS MORNING DROPPED BETWEEN 5 AND 6 INCHES OF RAIN ACROSS EASTERN ATLANTIC COUNTY WITHIN A THREE HOUR PERIOD. PRIOR TO THIS WEEKEND IT HAS BEEN EXTREMELY DRY AND THIS DOES BODE WELL FOR THE LARGER STREAMS AND RIVERS. NEVERTHELESS...THE HEAVY RAIN WILL CAUSE SOME POOR DRAINAGE AND LOW LYING AREA FLOODING AND POSSIBLY CAUSE SOME SMALLER CREEKS TO EXCEED THEIR BANKS. PLEASE BE WARY FOR CHANGING WEATHER CONDITIONS AND DO NOT CROSS FLOODED OR BARRICADED ROADWAYS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. TFG
The national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2001Every state in 2001This day in weather historyWarnings in Delaware, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268674.